Jump to content

cybbro: Looking for information about withdrawals


Recommended Posts

To start off, I just want your help/experience, if possible, in determining what to expect from my current withdrawal. 

I am not a complex case, I just had social-anxiety for all my adult life, that's pretty much it. I used various antidepressants but neither of them really helped, dropping them was relatively easy and had no real issues with it. My new doctor decided to give me Sulpiride. Only later I learned that it is an antipsychotic, which I have never taken before (any meds of this type). But I also started doing therapy and I learned that I need to change my negative attitude, negative self-talk, and that should fix my self-inflicted anxiety. No meds can solve these issues.

So, I stopped taking Sulpiride and I wonder how long might withdrawals last. Here are the details: I have taken Sulpiride for only 2 months. First 12 days were Sulpiride shots (100mg), then till the end of month I have taken 200mg tablets. I noticed and didn't like the zombifying effect it had on me, hard to concentrate/remember/pay attention also disappearing motivation. I decided to quit given all the information I got in therapy. I spent the second month reducing it slowly, 200 > 100 > 50 > 25 > 0 waiting around 1 week between reductions. I know it's steep, but I haven't taken it for long.

Withdrawals kicked in within 2 days and it was hard! Random anxiety that I never had before (outside of social situations), shaky limbs, trouble sleeping, dry mouth, some diarrhea which disappeared soon, also lost physical endurance, I would get dizzy, feel my chest tighten, lack of air, weakness - I checked my pulse/blood pressure heart seemed fine, this seemed to be caused by anxiety, chest muscle spasms. But over 3 weeks I pushed through it and most of the symptoms decreased greatly. For another 3 weeks I felt better but I still have mild sleep issues random short and weak anxiety during the day. I sleep 5-6 hours and cannot fall asleep for a nap during the day. It's all fine, I can deal with it, but recently (7th week) I have noticed random depressive episodes. Like, sometimes I feel lack of hope, world seems dark, just feeling hopeless, future looks terrible. This is not normal for me, I have never had such episodes before, my thinking might be very pessimistic, anxiety-inducing but I never had real depression. And it's super easy to drift into that negative place sometimes, it makes me feel terrible some days.

So I am wondering, how long might this last? I am on week 7 without meds, went through tough withdrawals it mostly went away, and now this depressive episode that is so unusual for me... Therapist doesn't help much as she told me to ask about it to the doctor who prescribed it, otherwise she just monitors changes. And the doctor... It's a private clinic, every visit is expensive, don't feel like paying that much to ask one question. I really need help in deciding what to do next? Should I just wait out? I didn't take meds for long, and already won the battle against some nasty withdrawals. 

Thank you for reading.

Edited by Emonda
Name to title

2022 - 2023 December - Duloxetine
2024 March- 2024 April - Sulpiride
 

Link to comment
  • Emonda changed the title to cybbro: Looking for information about withdrawals
  • Moderator

Hi @cybbro, and welcome to SA!  We are a community of volunteers providing peer support in the tapering of psychiatric medications, and the associated withdrawal syndromes. 

 

Thank you for completing your drug signature.  

 

I agree, you are not a complex case in terms of number of medications, but there is never anything simple about these drugs, as you have unfortunately learned the hard way. 

 

From the above post, it looks like you tapered very quickly.  A month may seem like a long time, but these drugs change how our bodies operate.  Multiple biochemical changes happen when starting them, and over time, even our gene expression is changed by them.  This is why we get withdrawal symptoms.  Please check out the following links to understand better how these drugs remodel our brains:

 

How Psychiatric Drugs Remodel Your Brain

What is happening in your brain?

 

Here at SA, we typically recommend what is known as a hyperbolic taper, in order to minimize withdrawal symptoms.  This means tapering by no more than 10% of the current month's dose every four weeks.  So, for example, 10mg-9mg-8.1mg-7.3mg and so on.  See this link for more info on hyperbolic tapering:

 

Why taper by 10% of my dosage?

 

Since you are already off of your medication, you have a couple of options.  You could choose to ride this out.  We cannot tell you how long it will take to recover- we are all different.  Further discussion on how long recovery can take can be found here:

 

Are We There Yet? How Long is Withdrawal Going to Take?

 

Your other option- you could try to reinstate a small dose of Sulphide to see if it helps reduce your withdrawal symptoms a little bit.  Once you stabilize, you could assume a hyperbolic taper.  Many people find success with reinstatement.  It is best done within 3 months of stopping the drug, so you are in that window now.  Here are a couple of links you can check out to learn more about reinstatement:

 

About Reinstating and Stabilizing to Reduce Withdrawal Symptoms

How long does it take to stabilize after reinstating or updosing?

 

Whatever you decide to do, you will have to continue to deal with these withdrawal symptoms.  Everything you describe is very typical of withdrawal, so you are not alone!  We do have many threads on coping with various withdrawal symptoms- I will link some here for you.  It is best to avoid taking other psychiatric medications like benzodiazepines or sleep medications, alcohol and recreational drugs to cope with withdrawal symptoms.  These things will further destabilize your nervous system, and make your recovery longer and more difficult. 

 

Non-drug techniques to cope with emotional symptoms

Easing your way into meditation for a stressed-out nervous system

Music for self-care: calms hyperalertness, anxiety, aids relaxation and sleep

Dealing With Emotional Spirals

 

Cognitive behavioural therapy can also be very helpful for depressive symptoms like you describe.  While a good CBT provider can be helpful, this is something that you can do on your own as well! This is basically challenging your negative thoughts.  For me, I always ask "is this true?" when I am having depressive thoughts.  For example, when I feel like I'm a terrible person, unworthy of being loved, I recognize the thought, acknowledge it, and ask myself if it is true.  Well, no, it isn't.  I'm a good person, kind, generous, and good mother, etc.  I'm not saying that this will cure you in a day- this is something that takes practice.  I do this over and over and over, every day of my life.  But over time, changing these thoughts will change the pathways in your brain, and soon, the new pathways will become the dominant ones.  It takes time and effort, but I promise, it's worth it!  Here is another take on using cognitive strategies to deal with depressive symptoms: 

 

Change the channel- dealing with cognitive symptoms

 

In summary, you have a couple of options- ride this out, or try reinstating a small dose of your drug to see if it helps ease your symptoms, and once stable, do a hyperbolic taper.  Only you can decide which option is best for you, so read the links, weigh your options.  Either way, we are here to help you along the path!  So keep us posted here on your progress!  Ask questions, explore the forum, and engage with other members- it definitely helps to feel like you are not alone!  Hang in there- I promise you, it will get better! ❤️‍🩹

 

 

1995- 2007- On and off multiple antidepressants (Prozac, Paxil, Effexor, Wellbutrin, escitalopram). Memory poor- can’t remember dates. Always tapered fast or CT.  2007- tapered Wellbutrin, zopiclone and escitalopram over one month to get pregnant.  Withdrawal hell for many years.

2009- Daughter born 🥰 Post partum depression/psychosis- no meds taken.

2016- Back on escitalopram due to job change/anxiety

2022- Severe covid infection- Diagnosed with long covid 08/22.

2023- 01/23- Long term disability approved for long covid.  Started taper under MD advice from 20mg: 11/23- 15mg. 2024- March-10mg. Started low dose naltrexone for long covid-5mg- terrible reaction, reduced to 0.5mg.  April- 10mg escitalopram, 1.0mg LDN. May 1- 9.0mg escitalopram, 1.0mg LDN. May 15- 9.0mg escitalopram, 1.5mg LDN.  June 12- 8.5mg escitalopram, 1.5mg LDN.  July 8- Brassmonkey micro taper started.  8.4mg escitalopram, 1.5mg LDN.  July 15- 8.3mg esc, 1.5mg LDN.  July 18 8.3mg esc, 2.0mg LDN

 

Supplements/other meds: Vitamin D, B12, Claritin

 

I am not a doctor.  I don't even play one on TV.  This is not medical advice, but based on personal experience.  Please consult a medical professional.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy